Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Pharm Ther. 2009 Apr;34(2):245-6. doi: 10.1111/j.1365-2710.2008.00996.x.

Aripiprazole in combination with other antipsychotic drugs may worsen psychosis.

Author information

  • 1Department of Psychiatry, Hospital Puerta de Hierro, Universidad Autonoma de Madrid, Madrid, Spain.

Abstract

Aripiprazole is a new generation antipsychotic drug with a partial agonist effect on dopamine D2 and D3 receptors. We report the case of a schizophrenic patient whose symptoms worsened after adding aripiprazole to another antipsychotic drug (amisulpiride). The physiopathology of this process seems to be mediated through the dopaminergic effect of aripiprazole in hypodopaminergic environments, caused by the administration of antipsychotic drugs such as amisulpiride. Besides this, the chronic administration of neuroleptic drugs may induce a hypersensitivity to dopamine agonists. In this context, we consider that the dopaminergic effect of aripiprazole may have induced a worsening of psychotic symptoms. We conclude that clinicians should be cautious when adding aripiprazole to patients under treatment with dopamine antagonists with a high affinity for D2 and D3 receptors.

PMID:
19250146
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk